MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 11/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2018, the customer indicated that she developed mastitis twice; when her baby was 3 weeks old and again when her baby was 7-8 weeks old.She stated she was prescribed antibiotics both times and had multiple clogged ducts in between the mastitis infections.Additionally, she indicated that she was not pumping the first time she had mastitis, but once she developed mastitis she started pumping at night, and had just recently started pumping daily.She also confirmed that the replacement pump was working without issue and in additional follow up with a complaint handler on (b)(6) 2018, she confirmed that her mastitis was resolved.The original pump was received from the customer on 11/26/2018, but has not been evaluated as of the date of this report.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela (b)(4) that her sonata breast pump was not turning on because the power button had collapsed into the pump.She further alleged that she had mastitis and had seen a doctor who prescribed her a second round of antibiotics.
 
Additional Manufacturer Narrative
The device was returned without the customer's parts and accessories.The device could not be tested for suction and cycle due to the fact that (1) the power button was pushed into the pump housing, rendering it non-functional and (2) the power board harness was detached from the main pc board.Refer to attached evaluation and pictures.Investigation (b)(4) determined that a broken/damaged power button is the result of an improperly installed pc board, which is a manual operation.Though there is no associated functional or safety issue, corrective action was taken to provide additional training to operators.It was confirmed that the customer's pump was produced before implementation of the correction.The customer's report of a broken/damaged power button was confirmed.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key8124053
Report Number1419937-2018-00259
Device Sequence Number2364217
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number436495
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer11/30/2018
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;